Article Text

Download PDFPDF
Valproate-induced fatal acute hyperammonaemia-related encephalopathy in late-onset ornithine transcarbamylase deficiency

Abstract

Ornithine transcarbamylase (OTC) deficiency is a genetic disorder of the urea cycle characterised by deficiency in the enzyme OTC, resulting in an accumulation of ammonia. Valproic acid (VPA), a commonly used medication in the treatment of neurologic and psychiatric conditions, has been known to cause episodes of acute hyperammonaemia in patients with OTC deficiency. We present the case of a 29-year-old man with a long history of non-specific psychiatric disorders, who suffered from a hyperammonaemic crisis following the administration of VPA, leading to the diagnosis of OTC deficiency. The patient’s hospital course was complicated by progressive cerebral oedema, which resulted in worsening encephalopathy, seizures and death. We discuss the pathophysiology of hyperammonaemia in OTC deficiency, and various management strategies, including lactulose, levocarnitine, scavenger therapy and haemodialysis.

  • neurology (drugs and medicines)
  • adult intensive care
  • coma and raised intracranial pressure
  • metabolic disorders

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.